Alert archive / Montana / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 10, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 8, 2013, 11:37 AM MDT for Ravalli County, Montana. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2013, 11:37 AM MDT (17:37 UTC)
- Expired
- Jul 8, 2013, 12:00 PM MDT
- In force
- 23 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Ravalli County, MT
The radar
The Missoula radar (KMSX), 68 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:48 AM MDT | HAIL 0.5 | 3 E Bell Crossing, MT | ENOUGH HAIL TO MAKE THE GROUND WHITE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 5.6 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -248 J/kg
- Mixed-layer LCL
- 1886 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
474
WUUS55 KMSO 081737
SVRMSO
MTC081-081800-
/O.NEW.KMSO.SV.W.0010.130708T1737Z-130708T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
1137 AM MDT MON JUL 8 2013
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...
* UNTIL NOON MDT.
* AT 1130 AM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING HAIL UP TO ONE INCH IN DIAMETER. THIS
STORM WAS LOCATED NEAR VICTOR...OR ABOUT 12 MILES NORTH OF
HAMILTON...AND WAS MOVING EAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...BELL CROSSING...PINESDALE...
STEVENSVILLE...VICTOR AND WOODSIDE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.
&&
LAT...LON 4629 11427 4648 11433 4658 11383 4652 11385
4650 11388 4647 11385 4642 11385 4639 11381
4637 11378
TIME...MOT...LOC 1737Z 256DEG 33KT 4643 11407
$$
DICKERSON1 follow-up statement
371
WWUS55 KMSO 081755
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
1155 AM MDT MON JUL 8 2013
MTC081-081804-
/O.EXP.KMSO.SV.W.0010.000000T0000Z-130708T1800Z/
RAVALLI MT-
1155 AM MDT MON JUL 8 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN RAVALLI COUNTY
EXPIRES AT NOON MDT...
THE THUNDERSTORM HAS WEAKENED AND MOVED OUT OF RAVALLI COUNTY.
LAT...LON 4629 11427 4648 11433 4658 11383 4652 11385
4650 11388 4647 11385 4642 11385 4639 11381
4637 11378
TIME...MOT...LOC 1754Z 256DEG 33KT 4647 11385
$$
DICKERSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 4:05 AM MDT, 7 hours 32 minutes earlier.
Area forecast discussion, Jul 8, 4:05 AM MDT, 7 hours 32 minutes before
Area Forecast Discussion National Weather Service Missoula MT 405 AM MDT Mon Jul 8 2013 .DISCUSSION...A trof of low pressure in Washington state is approaching the Northern Rockies. Ahead of this quick moving short wave this early morning are a couple of lines of showers and thunderstorms in West Central Montana through Central Idaho. This activity will increase in coverage through the morning hours and encompass much of the region. Impacts from this activity will be brief heavy rain, gusty outflow winds and frequent lightning. A secondary burst of scattered showers and thunderstorms will redevelop this afternoon with the short wave nosing its way into northwest Montana. Similar impacts of gusty outflow winds, heavy rain and frequent lightning are once again expected. This system will quickly exit the region during the evening hours and a strong ridge of high pressure returns through much of Thursday. Warmer temperatures and dry weather will occur. Confidence is increasing a bit for a scenario of a weak trof of low pressure to brush through the region. The intensity of this low is uncertain. It appears now the best potential for convection may well be in southwest Montana and Lemhi county. The other impact late Thursday through Saturday may be moderate westerly winds. Models diverge in their solution Sunday through early next week. They are indicating either a continued windy westerly flow or a building strong ridge with much warmer temperatures. Confidence is very low on either solution at this time. && .AVIATION...Scattered showers and thunderstorms currently in central Idaho and west central Montana will impact terminal KMSO through 08/1200z. These storms will increase in coverage later this morning through mid Thursday evening. Terminals impacted will be KGPI, KMSO and KBTM. Any storm that will pass through these regions will impact terminals with brief heavy rain, frequent lightning and gusty outflow winds. This activity will quickly dissipate after 09/0300z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. && Follow us on Facebook and Twitter! https://www.facebook.com/US.NationalWeatherService.Missoula.gov https://www.twitter.com/NWSMissoula
In the hours before
Special weather statement, Jul 8, 7:14 AM MDT, 4 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
714 AM MDT MON JUL 8 2013
MTZ007-043-081400-
BUTTE/BLACKFOOT REGION-POTOMAC/SEELEY LAKE REGION-
714 AM MDT MON JUL 8 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANITE...EASTERN
MISSOULA AND CENTRAL POWELL COUNTIES UNTIL 800 AM MDT...
AT 710 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST
OF SEELEY LAKE TO 10 MILES NORTHWEST OF EDS GULCH IN DRUMMOND...AND
MOVING NORTHEAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...OVANDO AND
HELMVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.
&&
LAT...LON 4669 11332 4737 11347 4750 11309 4748 11305
4719 11304 4718 11281 4717 11279 4688 11279
TIME...MOT...LOC 1314Z 243DEG 38KT 4732 11332 4682 11322Special weather statement, Jul 8, 8:36 AM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 836 AM MDT MON JUL 8 2013 IDZ006>008-081515- LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION-SOUTHERN CLEARWATER MOUNTAINS- 736 AM PDT MON JUL 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 815 AM PDT... AT 729 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTH OF GRANGEVILLE...MOVING NORTHEAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...LOWELL...HARPSTER... CLEARWATER...NEWSOME AND SYRINGA. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4638 11551 4593 11513 4575 11613 4591 11626 TIME...MOT...LOC 1435Z 240DEG 38KT 4588 11606 DICKERSON
Special weather statement, Jul 8, 11:31 AM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 1131 AM MDT MON JUL 8 2013 IDZ006-MTZ005>007-043-081800- SOUTHERN CLEARWATER MOUNTAINS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-MISSOULA/BITTERROOT VALLEYS-POTOMAC/SEELEY LAKE REGION- 1131 AM MDT MON JUL 8 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RAVALLI...NORTHWESTERN GRANITE...SOUTHERN MISSOULA AND NORTHEASTERN IDAHO COUNTIES UNTIL NOON MDT/1100 AM PDT/... AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR VICTOR...OR 12 MILES NORTH OF HAMILTON... MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...STEVENSVILLE...BELL CROSSING...QUIGLEY AND NIMROD. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4676 11341 4643 11328 4627 11437 4648 11443 TIME...MOT...LOC 1731Z 252DEG 36KT 4643 11416 DICKERSON
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:14 AM MDT | Special Weather Statement | MSO | Powell | 46 min |
| Jul 8, 11:31 AM MDT | Special Weather Statement | MSO | Granite | 29 min |
| Jul 8, 1:41 PM MDT | Special Weather Statement | MSO | Flathead | 49 min |
| Jul 8, 2:08 PM MDT | Special Weather Statement | MSO | Ravalli | 37 min |
| Jul 8, 2:27 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Sanders | 48 min |
| Jul 8, 2:37 PM MDT | Areal Flood Advisory | MSO | Flathead | 113 min |
| Jul 8, 2:44 PM MDT | Special Weather Statement | MSO | Flathead | 46 min |
| Jul 8, 3:17 PM MDT | Special Weather Statement | MSO | Deer Lodge | 43 min |
| Jul 8, 3:20 PM MDT | Special Weather Statement | MSO | Lake | 40 min |
| Jul 8, 3:33 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 27 min |
| Jul 8, 4:12 PM MDT | Severe Thunderstorm Warning | MSO | Missoula | 33 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.